Nebraska, 2022Hail and Damaging Winds in Nebraska, July 26, 2022
July 26, 2022 · NWS LBF · 7 events in 2 counties and zones
A broken line of supercells moved through the southern Sandhills and southwest Nebraska during the late afternoon of July 26, resulting in large hail and severe winds. Additionally, a tornado was reported near Roscoe, but a survey indicated no damage or verification.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A broken line of supercells moved through the southern Sandhills and southwest Nebraska during the late afternoon of July 26, resulting in large hail and severe winds. Additionally, a tornado was reported near Roscoe, but a survey indicated no damage or verification.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 26, 11:33 AM MST, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 26, 11:33 AM MST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
133 PM CDT Tue Jul 26 2022
.SHORT TERM...(This evening through Wednesday night)
Issued at 132 PM CDT Tue Jul 26 2022
A large upper level area of low pressure will remain located near
Hudson Bay through Wednesday. Meanwhile upper level ridging has
expanded northward across the Pacific west coast states. Between the
two features moderately strong west-northwest flow aloft is in place
across our region. At the surface a weak cold front is sagging
southward through the area. The front by early this evening should
extend from northeast CO through central into northeast NE. Most CAM
guidance develops scattered convection late this afternoon near the
front, but this is mostly just south and east of our counties of
western and north central Nebraska. There has been a signal the past
several runs of the HRRR that a few storms could develop in the
moist post frontal upslope environment across the western Sandhills.
If these were to form then a small cluster could move southeast
across central into southwest NE early this evening. Clearing is
taking place across the area late this morning, and will allow for
some instability to develop this afternoon. Shear is such that storm
organization could occur with a few briefly severe cores possible.
A small disturbance embedded within the flow aloft may bring another
cluster of showers/thunder to the area late tonight into Wednesday
morning. Moisture will certainly not be lacking, with east to
southeast low-level flow north of the weak cold front continuing to
advect Gulf moisture northwest into the area. PWATS will average
around 1.25" so spotty heavy rain is possible. Unclear has to how
much clearing will occur during the day Wednesday. Several CAMs
linger mid-level showery activity through much of the day. Does
appear that at least some clearing will take place farther to the
west across the Panhandle into northern CO. This is where the
better instability would develop, and most models suggest a
cluster of storms should materialize and track southeast
toward/through southwest NE and northwest KS Thursday night.
.LONG TERM...(Thursday through Tuesday)
Issued at 132 PM CDT Tue Jul 26 2022
The upper low near Hudson Bay will shift eastward by the weekend.
Meanwhile the upper ridge across the western CONUS will begin to
build farther to the east across the Rockies. A weak nearly
stationary front will remain draped across the High Plains from
western KS into the NE Panhandle. Several rounds of showers/thunder
are expected across this area into the weekend. Unfortunately the
main focus for precipitation looks to remain mostly south and
southwest of our area. The exception will be across southwest nearer
the front and stands the better chance of seeing at least some
rainfall. The heat will gradually build back into the area as the
upper level high builds toward the Central Plains next week. Highs
by Monday and Tuesday will be back into the 90s to lower 100s.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1211 PM CDT Tue Jul 26 2022
A cold front will move southeast this afternoon that will make a
range from IFR to VFR conditions across the area tonight. Short
term models are in good agreement convection will redevelop along
the front, although areal coverage creates a spread. The forecast
is for isolated to scattered thunderstorms from 3 pm to 10 pm
tonight then clearing across much of the area. The exception will
be across the far southwest three counties where stratus and fog
may still redevelop and visibility dropping to a mile at times
with IFR to LIFR conditions possible. Overnight mid and high
clouds spread in from the northwest with cigs AOB 8KFT.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...Keck
Hazardous weather outlook, Jul 26, 12:51 PM MST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
251 PM CDT Tue Jul 26 2022
NEZ004>010-022>029-035>038-056>059-069>071-094-271100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
251 PM CDT Tue Jul 26 2022 /151 PM MDT Tue Jul 26 2022/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TONIGHT.
There is a marginal risk for severe thunderstorm development this
afternoon. A frontal boundary will move southeast through western
into central Nebraska that will be the focus for scattered
thunderstorm development. Scattered thunderstorms are expected to
develop, where a few severe thunderstorms will make possible the
threat for large hail and damaging winds until the front moves
southeast of the area near midnight. All thunderstorms pose the
threat of lightning.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Wednesday as the front moves south across Kansas the boundary
will extend northwest across the high plains that will remain the
focus for thunderstorm development Wednesday. A marginal risk
exists for portions of the southern Nebraska Panhandle and
southwest for areas generally west of a line from Rushville to
Oconto and Eustis. Large hail and damaging winds are the main
hazards.
The frontal boundary will remain the focus for daily thunderstorm
chances Thursday through Saturday. Sunday another frontal system
is forecast to push southeast for a greater areal coverage for
thunderstorms through Monday. At this time, the severe threat is
uncertain into the extended period.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected through tonight.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
In the hours before
Special weather statement, Jul 26, 1:55 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
355 PM CDT Tue Jul 26 2022
NEZ010-029-262130-
Wheeler NE-Holt NE-
355 PM CDT Tue Jul 26 2022
...A strong thunderstorm will impact portions of southeastern Holt
and northeastern Wheeler Counties through 430 PM CDT...
At 355 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Ewing, or 17 miles southeast of O'neill, moving
southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Knievels Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4192 9830 4225 9862 4232 9850 4221 9830
TIME...MOT...LOC 2055Z 318DEG 22KT 4223 9850
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BrownSpecial weather statement, Jul 26, 2:20 PM MST, 59 minutes before
Special Weather Statement
National Weather Service North Platte NE
320 PM MDT Tue Jul 26 2022
NEZ022-262145-
Garden NE-
320 PM MDT Tue Jul 26 2022
...A strong thunderstorm will impact portions of southeastern Garden
County through 345 PM MDT...
At 320 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Crescent Lake National Wildlife Refuge, or 14
miles northeast of Oshkosh, moving southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rackett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4162 10234 4170 10216 4156 10199 4151 10199
4139 10221
TIME...MOT...LOC 2120Z 319DEG 17KT 4161 10223
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
BrownLocal storm report, Jul 26, 2:36 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
436 PM CDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM FUNNEL CLOUD 7 ESE CHAMBERS 42.17N 98.61W
07/26/2022 HOLT NE PUBLIC
BRIEF FUNNEL CLOUD DROPPED DOWN AND WENT BACK UP. RELAYED
BY DISPATCH
&&
CDCSpecial weather statement, Jul 26, 2:36 PM MST, 43 minutes before
Special Weather Statement
National Weather Service North Platte NE
436 PM CDT Tue Jul 26 2022
NEZ010-029-262200-
Wheeler NE-Holt NE-
436 PM CDT Tue Jul 26 2022
...A strong thunderstorm will impact portions of southeastern Holt
and northeastern Wheeler Counties through 500 PM CDT...
At 435 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Ewing, or 25 miles southeast of O'neill, moving
southeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail. A funnel cloud
was also reported with this storm southeast of Chambers,
though a tornado does not appear immediately likely at this
time.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Knievels Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4212 9855 4225 9841 4222 9830 4199 9829
4199 9830
TIME...MOT...LOC 2135Z 301DEG 15KT 4215 9840
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
BrownSpecial weather statement, Jul 26, 3:07 PM MST, 12 minutes before
Special Weather Statement
National Weather Service North Platte NE
507 PM CDT Tue Jul 26 2022
NEZ038-262230-
Custer NE-
507 PM CDT Tue Jul 26 2022
...A strong thunderstorm will impact portions of east central Custer
County through 530 PM CDT...
At 507 PM CDT, Doppler radar was tracking a strong thunderstorm near
Berwyn, or near Broken Bow, moving southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ansley, Mason City, Berwyn and Gavin Siding.
This includes the following highways...
Highway 183 between mile markers 82 and 96.
Highway 2 between mile markers 281 and 306.
Highway 92 between mile markers 300 and 308.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4112 9928 4133 9967 4144 9958 4133 9920
4123 9920
TIME...MOT...LOC 2207Z 301DEG 24KT 4134 9957
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BrownSpecial weather statement, Jul 26, 3:11 PM MST, 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
511 PM CDT Tue Jul 26 2022
NEZ038-262245-
Custer NE-
511 PM CDT Tue Jul 26 2022
...A strong thunderstorm will impact portions of central Custer
County through 545 PM CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm over
Merna, or 9 miles northwest of Broken Bow, moving southeast at 25
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Broken Bow and Merna.
This includes the following highways...
Highway 2 between mile markers 266 and 282.
Highway 92 between mile markers 266 and 273.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4147 9992 4155 9983 4143 9953 4131 9965
TIME...MOT...LOC 2211Z 309DEG 21KT 4147 9981
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
BrownThunderstorm Wind, Keith
- When
- July 26, 3:19 PM MST
- Where
- Keith County, 1.73 mi NE of Lake Mc Conaghy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.270, -101.780
A trained weather spotter reported damage to tree limbs and a flag pole near Lemoyne.
Thunderstorm Wind, Keith
- When
- July 26, 3:35 PM MST
- Where
- Keith County, 4.03 mi SSE of Lake Mc Conaghy
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.200, -101.760
Emergency management reported shingles blown off buildings due to thunderstorm winds northwest of Ogallala.
Thunderstorm Wind, Keith
- When
- July 26, 3:35 PM MST
- Where
- Keith County, 10.17 mi NE of Keystone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.330, -101.450
Emergency management reported several animal water tanks and a 32 foot stock trailer flipped on their sides northeast of Ogallala.
Thunderstorm Wind, Keith
- When
- July 26, 3:44 PM MST
- Where
- Keith County, 2.69 mi WSW of Ogallala
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.120, -101.770
Ogallala Airport AWOS measured a 61 mph wind gust.
Hail, Keith
- When
- July 26, 3:44 PM MST
- Where
- Keith County, 3.12 mi E of Ogallala
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 41.130, -101.660
A storm chaser reported ping pong ball size hail east of Ogallala.
Hail, Custer
- When
- July 26, 4:44 PM CST
- Where
- Custer County, 2.5 mi ESE of Mason City
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.210, -99.260
Emergency management reported quarter size hail near Mason City.
Thunderstorm Wind, Keith
- When
- July 26, 3:45 PM MST
- Where
- Keith County, 4.65 mi ENE of Brule
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.130, -101.820
A trained weather spotter estimated wind gusts of at least 60 mph west of Ogallala.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Missouri, July 26, 20222 deaths · $145 million · 7 events
- Damaging Winds and Lightning Strike in Virginia, July 26, 2022$50 million · 80 kt wind · 5 events
- Drought in South Dakota, July 26 to 31, 2022$53 million · 2 events
- Flash Flooding in Illinois, July 26, 2022$10 million · 4 events
- Hail in Nebraska, July 26, 2022$6.3 million · 2 in hail · 5 events
- Flash Flooding and Flooding in West Virginia, July 26 to 27, 2022$1.5 million · 10 events
- Flash Flooding in New Mexico, July 26, 2022$330,000 · 5 events
- Flash Flooding and Debris Flow in West Virginia, July 26 to 28, 2022$80,000 · 12 events
- Damaging Winds and Lightning Strike in Tennessee, July 26, 2022$57,000 · 56 kt wind · 7 events
- Damaging Winds in North Carolina, July 26, 2022$30,000 · 50 kt wind · 7 events
- Excessive Heat in Washington, July 26 to 31, 202219 events
- Flash Flooding and Flood in Colorado, July 26, 202274 kt wind · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1042408, 1042410, 1042412, 1042413, 1042414, 1042416, 1042415.